Pennsylvania, 2007

Hail and Damaging Winds in Pennsylvania, July 17, 2007

July 17, 2007 · NWS PBZ · 6 events in 3 counties and zones

Isolated severe thunderstorms developed near a weak boundary across western Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Isolated severe thunderstorms developed near a weak boundary across western Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 17, 1:20 PM EST, 5 hours 30 minutes earlier.

Area forecast discussion, Jul 17, 1:20 PM EST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
220 PM EDT TUE JUL 17 2007

.SYNOPSIS...

A SERIES OF UPPER LEVEL DISTURBANCES WILL CROSS THE UPPER OHIO
VALLEY, MAINTAINING THE CHANCES FOR THUNDERSTORMS INTO EARLY FRIDAY.
DRY WEATHER UNDER COOL HIGH PRESSURE IS EXPECTED FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH WEDNESDAY/...

LOW PRES/REMNANT MCS CONTD TO ADVN ON THE WRN PERIMETER OF THE
CNTY WRNG AREA THIS AFTN WHILE WARM FRONT AND SURGING MSTR MOVED
ON THE SRN ZONES. 1ST PD POPS OUTSIDE OF LATE AFTN PCPN ADVCTN NR
ZZV WERE STRUCTURED WITH BEST NMBRS (LIKELY) CONFINED TO THE NRN
HALF OF THE CNTY WRNG AREA WHERE WARM FRONT IS EXPECTED TO CROSS
TO THIS EVE IN ADVN OF THE LOW. OVRNGT TAPER TO CHC/SCT NMBRS
WAS COMPLETED AS DIURNAL SPPRT IS LOST AND SHRTWV SHIFTS EWD.

NXT IN SERIES OF IMPULSES INTO THE BASE OF THE ERN CONUS TROF IS
LOOSELY TIMED FOR MIDDAY WED...HENCE POPS WERE ESCALATED TO LIKELY
NMBRS ACRS ALL ZONES FOR THIS FEATURE COMBINED WITH BEST HEATING AND
FOCUS PRVD BY MESOSCALE/OUTFLOW BNDRIES ALNG WITH CELLS MOVG OFF
SYNOPTIC FRONT MENTIONED ABOVE.

SVR THREAT RMNS SLIGHT FOR WED GIVEN TIMING UNCERTAINITIES OF
SHRTWV AND MAX INSTABILITY, HOWEVER SHEAR VALUES ASSOCIATED WITH
BNDRY LYR SW FLOW AND ZONAL TO NW ALOFT WL BE SUFFICIENT FOR A
CONTD SVR POTENTIAL WITH LARGE HAIL AND DAMAGING WIND GUSTS BEING
THE PRIMARY THREAT.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...

PTN REPEATS FOR THE SHRT TERM PDS WITH WED DISTURBANCE SHIFTING EWD
AT NGT.  THIS TIMING COMBINED WITH LOSS OF INSOLATION ALLOWS FOR
ANOTHER TAPER FM LIKELY NMBRS TO CHC/SCT OVRNGT.  GFS/NAM MDLS ARE
CONSISTENT IN DIGGING A MORE SIGNIFICANT SHRTWV ACRS THE GREAT LAKES
ON THU WITH THUNDERSTORM CHCS AGAIN INCRSG AFTR DAYBREAK.  HAVE THUS
INCRSD THU POPS TO LIKELY NMBRS AND MAINTAINED SVR WORDING IN THE
HWO PRODUCT...ALTHOUGH INSTABILITY MAY BE MARGINAL DUE TO WIDESPREAD
CLDINESS, MID LVL WNDS PROJECTIONS ARE MORE SIGNIFCANT WITH
ENVISIONED THREAT BEING MORE MCS-LIKE.

ASSOCIATED SFC CDFNT IS CURRENTLY TIMED FOR FRI. HAVE ALLOWED FOR
MORE RAPID DRYING WITH ONLY SLIGHT POPS LINGERING OVR THE RIDGE
ZONES BY FRI EVE AND WITH DECREASING CLDINESS EARLY ON SAT.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...

PRECIPITATION CHANCES WILL BE ENDING FOR THE WEEKEND AS HIGH
PRESSURE BUILDS UNDER OVRALL ERN CONUS TROF.  PTN WL FEATURE BLO
NORMAL TEMPS (APPRX 5 DEG) FOR THE WEEKEND FOLLOWED BY RECOVERY TO
NR NORMAL READINGS TO START THE NEW WEEK.  BUILDING RIDGE IN ADVN OF
WRN CONUS TROFFING WL SPPRT INCRSG WARMTH THEREAFTER.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...

WARM FRONT WITH DEWPOINTS IN MID 60S STRETCHES FROM NEAR TOLEDO OH
TO PARKERSBURG WV. WARM FRONT FORECAST TO CONTINUE NORTHEAST
OVERNIGHT ACROSS CWA.  DISSIPATING MCS MOVING SOUTHEAST ACROSS
INDIANA AT 17Z WILL CONTINUE TO PUSH MID LEVEL CLOUDS ACROSS CWA
THIS EVENING.

TSTMS CURRENTLY MOVING SOUTH OF CWA IN HIGHER DEWPOINTS.  WITH
HEATING SCT TSTMS POSSIBLE IN EAST CENTRAL OHIO BY 21Z AND WESTERN
PA BY 00Z.

GENERALLY VFR CONDITIONS OUTSIDE OF THUNDERSTORMS THROUGH 06Z.
COMBINATION OF INCREASING DEWPOINTS AND LOW LEVEL MOISTURE LEFT OVER
FROM SHOWERS/THUNDERSTORMS EARLY TONIGHT WILL PRODUCE MFR VSBYS
AFTER 06Z.  VSBYS OF 3 -5 MILES EXPECTED THROUGH 16Z TOMORROW.

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE FOR WEDNESDAY,
THURSDAY, AND EARLY FRIDAY AS FRONTAL ZONE REMAINS ACROSS THE
FORECAST AREA. HIGH PRESSURE BUILDING IN BEHIND THE FRONT SATURDAY
WILL BRING DRY WEATHER AND VFR CONDITIONS THROUGH SUNDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...

MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&

15/05
Hazardous weather outlook, Jul 17, 11:35 AM EST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
1235 PM EDT TUE JUL 17 2007

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-181645-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
1235 PM EDT TUE JUL 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS ARE LIKELY ARE WEDNESDAY AND THURSDAY AS
A SERIES OF UPPER DISTURBANCES CROSS THE REGION. THERE IS A
SLIGHT RISK OF THAT SOME THUNDERSTORM CELLS COULD REACH SEVERE
LEVELS ON BOTH DAYS. THE PRIMARY SEVERE WEATHER THREATS WILL BE
DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON WEDNESDAY AND THURSDAY.

15

In the hours before

Special weather statement, Jul 17, 3:32 PM EST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
432 PM EDT TUE JUL 17 2007

OHZ057-172115-
MUSKINGUM OH-
432 PM EDT TUE JUL 17 2007

...THUNDERSTORMS TO MOVE THROUGH MUSKINGUM COUNTY...

AT 430 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 4 MILES SOUTH OF EAST FULTONHAM...
MOVING EAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BLUE ROCK STATE PARK...CANNELVILLE...CHANDLERSVILLE...PHILO...
  DUNCAN FALLS...EAST FULTONHAM AND HIGH HILL.

FREQUENT LIGHTNING AND WIND GUSTS TO 40 MPH ARE POSSIBLE. WHEN
THREATENING WEATHER APPROACHES, MOVE INDOORS.
Special weather statement, Jul 17, 4:08 PM EST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
508 PM EDT TUE JUL 17 2007

OHZ058-172200-
GUERNSEY OH-
508 PM EDT TUE JUL 17 2007

...THUNDERSTORMS TO MOVE THROUGH GUERNSEY COUNTY...

AT 505 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 7 MILES SOUTHWEST OF CAMBRIDGE MOVING
EAST AT 35 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
BYESVILLE...CAMBRIDGE...OLD WASHINGTON AND SALT FORK STATE PARK.

FREQUENT LIGHTNING AND WIND GUSTS TO 40 MPH ARE POSSIBLE.  WHEN
THREATENING WEATHER APPROACHES, MOVE INDOORS.
Special weather statement, Jul 17, 6:40 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
740 PM EDT TUE JUL 17 2007

PAZ021-180015-
ALLEGHENY PA-
740 PM EDT TUE JUL 17 2007

...THUNDERSTORMS MOVING THROUGH ALLEGHENY COUNTY...

AT 740 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR
GIBSONIA TO PITTSBURGHS NORTH SIDE...MOVING EAST AT 30 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...FOX
CHAPEL...NATRONA HEIGHTS...PENN HILLS...PLUM...RUSSELLTON AND
SPRINGDALE.

SMALL HAIL AND WIND GUSTS TO 45 MPH ARE POSSIBLE.  ALSO, UP TO ONE
INCH OF RAIN MAY FALL IN SHORT PERIOD OF TIME.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

The radar

The Pittsburgh radar (KPBZ), 20 km away, was scanning. The volume nearest the first event began at 23:48 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Allegheny

When
July 17, 6:50 PM EST
Where
Allegheny County, 6 mi N of Pittsburgh
Measured
0.75 in hail
Reported by
Public
Coordinates
40.517, -79.980

The public reported penny size hail in Ross TWP north of Pittsburgh.

Thunderstorm Wind, Allegheny

When
July 17, 6:55 PM EST
Where
Allegheny County, Aspinwall
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.480, -79.880

Emergency management reported trees down in Aspinwall.

Thunderstorm Wind, Westmoreland

When
July 17, 7:00 PM EST
Where
Westmoreland County, New Kensington
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.570, -79.770

Emergency management reported trees down in New Kensington.

Thunderstorm Wind, Allegheny

When
July 17, 7:00 PM EST
Where
Allegheny County, 2 mi E of Penn Hills
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.500, -79.782

A trained spotter reported trees down east of Penn Hills.

Hail, Allegheny

When
July 17, 7:00 PM EST
Where
Allegheny County, Verona
Measured
1 in hail
Reported by
Public
Coordinates
40.520, -79.830

The public reported quarter size hail in Verona.

Thunderstorm Wind, Armstrong

When
July 17, 7:25 PM EST
Where
Armstrong County, Ford City
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.770, -79.530

Emergency management reported trees down in Ford City.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48195, 48196, 48197, 48198, 48199, 48200.